Home > Journals > Gazzetta Medica Italiana Archivio per le Scienze Mediche > Past Issues > Gazzetta Medica Italiana Archivio per le Scienze Mediche 2014 March;173(3) > Gazzetta Medica Italiana Archivio per le Scienze Mediche 2014 March;173(3):145-8

CURRENT ISSUE
 

ARTICLE TOOLS

Reprints

GAZZETTA MEDICA ITALIANA ARCHIVIO PER LE SCIENZE MEDICHE

A Journal on Internal Medicine and Pharmacology


Indexed/Abstracted in: BIOSIS Previews, EMBASE, Scopus, Emerging Sources Citation Index

 

CASE REPORTS  


Gazzetta Medica Italiana Archivio per le Scienze Mediche 2014 March;173(3):145-8

language: English

Hypokalemic periodic paralysis due to iatrogenic hyperthyroidism

Ogrin C.

Division of Endocrinology and Metabolism University of Iowa Hospital, Iowa City, USA


PDF  


Thyrotoxic hypokalemic periodic paralysis (HPP) is a rare disease, mostly found in Asians. A case of periodic paralysis triggered by too much levothyroxine (L-T4) administration in a hypothyroid patient is presented. The patient was admitted to the hospital with severe generalized muscle weakness and inability to walk. Prior to admission, her dose of L-T4 had been gradually increased because she was complaining of fatigue. She was severely hypokalemic on admission (K-1.9 mEq/L) and the thyroid panel was consistent with iatrogenic hyperthyroidism due to too much L-T4 (low TSH and high free T4). She recovered from the acute episodes with KCl infusion. Long term treatment included correcting of the hyperthyroid state, propranolol and spironolactone. Diagnosis of thyrotoxic HPP should be considered in patients presenting with severe muscle weakness due to hypokalemia especially that the typical hyperthyroidism symptoms are not obvious.

top of page

Publication History

Cite this article as

Corresponding author e-mail